Alert archive / Texas / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 170, NWS Shreveport, LA

June 12, 2012Cherokee County, Texas

NWS Shreveport, LA issued this severe thunderstorm warning at Jun 12, 2012, 5:38 PM CDT for Cherokee County, Texas. It was in force for 52 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 12, 2012, 5:38 PM CDT (22:38 UTC)
Expired
Jun 12, 2012, 6:30 PM CDT
In force
52 min
Issued by
NWS Shreveport, LA
Area
Storm-based polygon

County Cherokee County, TX

The radar

The Shreveport radar (KSHV), 154 km from the middle of the area, began a volume at 22:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 12, 6:10 PM CDTTSTM WND DMG5 Se Jacksonville, TXTREES DOWN ON FM 22 AND ALONG OTHER COUNTY ROADS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 32 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 10.6 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2012-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 17 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2012-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -31 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
17 J/kg
Mixed-layer CIN
-312 J/kg
Mixed-layer LCL
884 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
-31 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

653 
WUUS54 KSHV 122238
SVRSHV
TXC073-122330-
/O.NEW.KSHV.SV.W.0170.120612T2238Z-120612T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
538 PM CDT TUE JUN 12 2012

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHEROKEE COUNTY IN NORTHEAST TEXAS...
  THIS INCLUDES THE CITIES OF...RUSK...JACKSONVILLE...

* UNTIL 630 PM CDT

* AT 536 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 9 MILES
  SOUTHWEST OF JACKSONVILLE...AND MOVING SOUTHEAST AT 10 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  WELLS...PONTA...MORRILL...MAYDELLE...FOREST AND ALTO...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS THAT HAVE 
DOWNED TREES AND POWERLINES. SEEK SHELTER NOW INSIDE A STURDY 
STRUCTURE AND STAY AWAY FROM WINDOWS!

&&

LAT...LON 3147 9511 3151 9511 3157 9517 3157 9522
      3164 9529 3167 9529 3176 9541 3182 9541
      3185 9546 3190 9543 3195 9546 3214 9499
      3170 9497 3152 9488 3143 9501
TIME...MOT...LOC 2238Z 318DEG 8KT 3191 9540

$$

PARKER
1 follow-up statement
059 
WWUS54 KSHV 122322
SVSSHV

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
622 PM CDT TUE JUN 12 2012

TXC073-122330-
/O.CON.KSHV.SV.W.0170.000000T0000Z-120612T2330Z/
CHEROKEE TX-
622 PM CDT TUE JUN 12 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR CHEROKEE COUNTY...

AT 616 PM CDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF 
PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS 
LOCATED NEAR MAYDELLE...OR 9 MILES SOUTHWEST OF 
JACKSONVILLE...MOVING SOUTHEAST AT 10 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO NEW
SUMMERFIELD...WELLS...RUSK...PONTA...MORRILL...LINWOOD...GALLATIN...
FOREST AND ALTO

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TREES WERE REPORTED DOWN ON FM 22 NEAR JACKSONVILLE AND ALONG OTHER 
COUNTY ROADS WITH THIS STORM. THIS IS A DANGEROUS STORM...SEEK SAFE 
SHELTER AND STAY AWAY FROM WINDOWS!

&&

LAT...LON 3147 9511 3151 9511 3157 9517 3157 9522
      3164 9529 3167 9529 3176 9540 3182 9541
      3185 9546 3190 9543 3195 9545 3201 9499
      3170 9497 3152 9488 3143 9501
TIME...MOT...LOC 2319Z 318DEG 8KT 3184 9533

$$

19

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 2:55 PM CDT, 2 hours 43 minutes earlier.

Area forecast discussion, Jun 12, 2:55 PM CDT, 2 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
255 PM CDT TUE JUN 12 2012

.DISCUSSION...
EARLY MORNING MCS MOVED THROUGH SW AR...NORTHERN LA AND PORTIONS
OF DEEP EAST TEXAS. CLOUDS REMAINED IN PLACE OVER MOST OF THESE
AREAS THROUGHOUT THE DAY...KEEPING AFTERNOON TEMPERATURES
RELATIVELY LOW. LOOKING WESTWARD...SHOWERS AND THUNDERSTORMS
DEVELOPED ACROSS PORTIONS OF CENTRAL AND NORTHERN TEXAS EARLY THIS
AFTERNOON AND HAVE CONTINUED TO MOVE EASTWARD WITH TIME. THESE
STORMS HAVE BEGUN TO DEVELOP INTO A LINE...ALONG THE REMNANT
OUTFLOW FROM THE MORNING THUNDERSTORMS. THIS LINE STRETCHES FROM
JUST WEST OF LUFKIN TO JUST SOUTH OF FORT WORTH TEXAS. IT APPEARS
THAT THESE SHOWERS AND THUNDERSTORMS WILL STEER MORE TO THE
SOUTHEAST THAN EAST...AVOIDING MOST OF THE CWA...WITH THE
EXCEPTION OF FAR SW AREAS AROUND LUFKIN. AT THE SAME TIME...SOME
SHOWERS/THUNDERSTORMS HAVE TRIED TO DEVELOP ACROSS SOUTH CENTRAL
AND SOUTHEAST OKLAHOMA...WHERE A SECOND...LESS INTENSE AXIS OF
INSTABILITY EXISTS. IN THIS AREA...LAPS INDICATES OVER 2000 J/KG
OF CAPE AND VERY LITTLE CONVECTIVE INHIBITION. SO...THUNDERSTORMS
STILL REMAIN A POSSIBILITY...WITH SOME SEVERE WEATHER POSSIBLE AS
WELL.

MODELS AGREE IN THE OVERALL SYNOPTIC FLOW AND PATTERN...BUT THE
DAY TO DAY SMALL SCALE FEATURES HAVE BEEN DIFFICULT TO DISCERN.
CURRENT THINKING AT THIS TIME IS AN EARLY MORNING MCS MAY DEVELOP
ACROSS PORTIONS OF NORTH CENTRAL TEXAS ONCE AGAIN WEDNESDAY
MORNING. THIS FEATURE MAY IMPACT OUR WEATHER BY WEDNESDAY
AFTERNOON...PROVIDING A CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS
THE FOUR STATE REGION.

AFTER WEDNESDAY...H500 RIDGE OF HIGH PRESSURE TAKES CONTROL AS IT
CENTERS ITSELF OVER THE MIDDLE PART OF THE COUNTRY. WITH AFTERNOON
HEATING AND SOUTHEASTERLY FLOW OFF THE GULF OF MEXICO...ISOLATED
SHOWERS AND THUNDERSTORMS MAY BE POSSIBLE. THIS PATTERN SHOULD
PERSIST THROUGH NEXT WEEKEND...ALLOWING FOR WARM TEMPERATURES
ACROSS THE AREA.
/20/

&&

.AVIATION...
CONVECTION HAS MOVED OUT OF THE REGION FOR NOW...BUT NEW DEVELOPMENT
CAN BE SEEN ACROSS PARTS OF N TX/SE OK ATTM. CLUSTER OF TSRA LINGERING
JUST TO THE S AND W OF KLFK...SO WILL MAINTAIN VCTS THROUGH 13/00Z.
MODELS SUGGEST THAT THE ATMOSPHERE WILL RECOVER ENOUGH FROM PREVIOUS
CONVECTION TO GET AT LEAST SOME ISOLD CONVECTION BY THIS AFTN. SOME
MODELS ALSO CONTINUE SUGGEST THAT ANOTHER ROUND OF STRONG CONVECTION
COULD MOVE IN FROM THE W AND OR N...SO UNCERTAINTY REMAINS. WILL
LIKELY COVER THIS UNCERTAINTY AND ANY CONVECTION WITH AMENDMENTS AS
NEEDED. OTHERWISE...SOME REDUCED VSBYS ARE LIKELY AT MOST TERMINALS
JUST BEFORE DAYBREAK DUE TO RECENT RAINFALL.
/12/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  70  90  70  91  71 /  30  40  20  20  10
MLU  70  89  68  92  67 /  30  30  20  20  10
DEQ  65  88  66  91  68 /  30  40  20  20  10
TXK  69  88  69  91  69 /  30  40  20  20  10
ELD  69  88  66  92  67 /  30  30  20  20  10
TYR  72  87  71  91  72 /  30  40  20  20  10
GGG  71  88  71  91  71 /  30  40  20  20  10
LFK  72  90  71  93  70 /  30  40  20  20  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

20/12
Hazardous weather outlook, Jun 12, 11:21 AM CDT, 6 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1121 AM CDT TUE JUN 12 2012

OKZ077-TXZ096-097-108>112-124>126-136>138-149>153-165>167-131200-
MCCURTAIN-RED RIVER-BOWIE-FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-
UPSHUR-MARION-SMITH-GREGG-HARRISON-CHEROKEE-RUSK-PANOLA-
NACOGDOCHES-SHELBY-ANGELINA-SAN AUGUSTINE-SABINE TX-
1121 AM CDT TUE JUN 12 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
OKLAHOMA...EAST TEXAS AND NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SHOWERS AND THUNDERSTORMS MAY MOVE INTO THE AREA...AS A STALLED
FRONTAL BOUNDARY LIES JUST TO THE NORTH. A COMPLEX OF SHOWERS AND
THUNDERSTORMS IS CURRENTLY MOVING OUT OF PORTIONS OF NORTHERN AND
CENTRAL TEXAS...AND WILL BE HEADING TOWARD AREAS OF EASTERN TEXAS
AND SOUTHEAST OKLAHOMA. SOME OF THESE THUNDERSTORMS MAY BE CAPABLE
OF PRODUCING LARGE HAIL AND DAMAGING WINDS THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

ISOLATED AFTERNOON SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THE
NEXT SEVERAL DAYS...WITH NO WIDESPREAD SEVERE WEATHER EXPECTED.
BUT...A FEW OF THESE AFTERNOON THUNDERSTORMS MAY BE POSSIBLE OF
GUSTY WINDS AND HAIL.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO
OPERATORS...AND STORM SPOTTERS MAY BE NEEDED THIS AFTERNOON AND
EVENING.

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-131200-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-
1121 AM CDT TUE JUN 12 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA AND
NORTHWEST LOUISIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

WIDESPREAD SEVERE WEATHER IS NOT EXPECTED THIS AFTERNOON OR
TONIGHT...BUT A FEW STRONG TO SEVERE STORMS MAY BE POSSIBLE ACROSS
PORTIONS OF NORTHWEST LOUISIANA AND SOUTHWEST ARKANSAS THIS
EVENING. DAMAGING WINDS AND HAIL WOULD BE THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

ISOLATED AFTERNOON SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THE
NEXT SEVERAL DAYS...WITH NO WIDESPREAD SEVERE WEATHER EXPECTED.
BUT...A FEW OF THESE AFTERNOON THUNDERSTORMS MAY BE POSSIBLE OF
GUSTY WINDS AND HAIL.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO
OPERATORS...AND STORM SPOTTERS MAY BE NEEDED THIS EVENING OR
TONIGHT.

20

In the hours before

Local storm report, Jun 12, 11:38 AM CDT, 6 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1138 AM CDT TUE JUN 12 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 AM     TSTM WND DMG     HOMER                   32.79N 93.06W
06/12/2012                   CLAIBORNE          LA   EMERGENCY MNGR

            NUMEROUS TREES DOWNED ACROSS THE PARISH. IN HOMER...AT
            LEAST TWO DOZEN HOMES WITH DAMAGE...DAMAGE TO SEVERAL
            BUSINESSES...DAMAGE TO LOCAL ELEMENTARY SCHOOL.

&&

12
Local storm report, Jun 12, 12:14 PM CDT, 5 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1214 PM CDT TUE JUN 12 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 AM     TSTM WND DMG     NEW BOSTON              33.46N 94.42W
06/12/2012                   BOWIE              TX   EMERGENCY MNGR

            SEVERAL TREES DOWNED AROUND TOWN INCLUDING ONE THAT FELL
            ON TOP OF A HOME ON N. BOWIE RD.

&&

MBERRY
Local storm report, Jun 12, 12:18 PM CDT, 5 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1218 PM CDT TUE JUN 12 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 AM     TSTM WND DMG     TEXARKANA               33.44N 94.07W
06/12/2012                   BOWIE              TX   EMERGENCY MNGR

            THUNDERSTORM WIND GUSTS PEELED BACK THE ROOF OF AN
            APARTMENT COMPLEX OFF OF MAIN STREET.

&&

MBERRY
Local storm report, Jun 12, 12:25 PM CDT, 5 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SHREVEPORT LA
1225 PM CDT TUE JUN 12 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 AM     TSTM WND DMG     W TEXARKANA             33.44N 94.07W
06/12/2012                   BOWIE              TX   EMERGENCY MNGR

            NUMEROUS TREES DOWN IN THE LIBERTY-EYLAU COMMUNITY
            INCLUDING ONE THAT FELL ON A HOME ON MACEDONIA STREET. A
            TREE FELL ON A BARN OFF OF COUNTY ROAD 2516 AT THE END OF
            RYAN LOOP ROAD.

&&

MBERRY
Local storm report, Jun 12, 1:08 PM CDT, 4 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
108 PM CDT TUE JUN 12 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 AM     TSTM WND DMG     3 SW UNCERTAIN          32.68N 94.16W
06/12/2012                   HARRISON           TX   LAW ENFORCEMENT

            TREES DOWN IN KARNACK.

0400 AM     TSTM WND DMG     N MARSHALL              32.54N 94.35W
06/12/2012                   HARRISON           TX   LAW ENFORCEMENT

            TREES DOWNED NORTH OF MARSHALL OFF OF FM 1793.

0340 AM     TSTM WND DMG     JEFFERSON               32.76N 94.35W
06/12/2012                   MARION             TX   LAW ENFORCEMENT

            TREES DOWNED ON SHADY GROVE ROAD.

0330 AM     TSTM WND DMG     AVINGER                 32.90N 94.55W
06/12/2012                   CASS               TX   LAW ENFORCEMENT

            TREES WERE DOWNED.

0320 AM     TSTM WND DMG     ORE CITY                32.80N 94.72W
06/12/2012                   UPSHUR             TX   LAW ENFORCEMENT

            TREES WERE DOWNED.

&&

MBERRY
Local storm report, Jun 12, 5:23 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
523 PM CDT TUE JUN 12 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0507 PM     TSTM WND DMG     RUSK                    31.80N 95.15W
06/12/2012                   CHEROKEE           TX   LAW ENFORCEMENT

            TREES AND POWERLINES DOWN NEAR RUSK

&&

BPARKER

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 1:56 AM CDTSevere Thunderstorm WarningSHVFranklin, Wood64 min
Jun 12, 2:22 AM CDTSevere Thunderstorm WarningSHVBowie, Cass53 min
Jun 12, 2:36 AM CDTSevere Thunderstorm WarningSHVCamp, Cass, Morris, Titus54 min
Jun 12, 3:35 AM CDTSevere Thunderstorm WarningSHVCass, Gregg, Harrison, Marion55 min
Jun 12, 3:57 AM CDTSevere Thunderstorm WarningSHVHarrison, Marion, Panola63 min
Jun 12, 5:02 PM CDTSevere Thunderstorm WarningSHVCherokee43 min

Nearby

Severe Thunderstorm Warnings in Texas, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.